Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 8, NWS Binghamton, NY

March 9, 2000Lackawanna County, Susquehanna County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Mar 9, 2000, 6:01 PM EST for Lackawanna County, Susquehanna County, Wayne County, Pennsylvania. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2000, 6:01 PM EST (23:01 UTC)
Expired
Mar 9, 2000, 6:45 PM EST
In force
44 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Lackawanna County, PA, Susquehanna County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 71 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 6:10 PM ESTThunderstorm Wind 50 EGlenburn, PA
Mar 9, 6:30 PM ESTThunderstorm WindHonesdale, PAA farmer's silo and shed were destroyed by thunderstorm winds in Calkins.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 092302
SVRBGM
PAC069-115-127-092345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 PM EST THU MAR 9 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY.
  EASTERN SUSQUEHANNA COUNTY.
  NORTHERN LACKAWANNA COUNTY.

* UNTIL 645 PM EST.

* AT 557 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM
  5 MILES NORTHEAST OF SUSQUEHANNA TO 4 MILES SOUTHWEST OF
  SUSQUEHANNA TO 4 MILES NORTHEAST OF HOP BOTTOM TO NICHOLSON...
  MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STARRUCA...TOMPKINSVILLE AT 610 PM EST.
  CARBONDALE...FOREST CITY AT 615 PM EST.
  PLEASANT MOUNT AT 620 PM EST.
  EQUINUNK...WAYMART AT 625 PM EST.
  BETHANY...PROMPTON AT 630 PM EST.
  HANKINS...HONESDALE AT 635 PM EST.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

JAB/JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:30 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 9, 2:30 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EST THU MAR 9 2000

IT/S MARCH AT IT/S BEST AS WE GO FROM A MILD THUNDERSTORM PTTRN
RAPIDLY BACK TO LATE WINTER IN UNDER 12 HRS.  IN THE SHORT
TERM...COUPLE BANDS OF TSRA CELL DVLPMT AFFECTING CWFA...BUT
MAJORITY OF AREA CAUGHT IN THE DRY SQUEEZE PLAY. SHRA/TSRA IN THTA-E
RIDGE OVR SERN SXNS WL MOVE AWAY...BUT DRY SLOT HAS WORKED SOME
INSOLATION...HIER DWPTS AND INCRSD INSTAB INTO CNTRL SXNS WITH MORE
DVLPMT UPSTRM ALONG PRE-FRONTAL DRY TROF. RADAR TRENDS HV NOT BEEN
ALL TOO PROMISING WITH CELLS THAT HV MOVED INTO CWA. HV LOST A LTL
FAITH IN SVR POTENTIAL BASED ON RADAR TRENDS...BUT COOLING WL CONTU
TO DESTABILIZE LAPSE RATES ALOFT AS UPR OCCLN MOVES EAST. INCRSD
CONVG ALONG DRY TROF MAY BE OUR ONLY HOPE FOR ANY SVR THIS EVE AS
SITN UNFOLDS. 12Z BUFKIT PROFILES POINTED TO MORE LATE DAY ACTIVITY
HERE...SO WILL KEEP THE STATUS QUO FOR TSRA/SHRA GOING THIS EVENING
WITH STRONG UNIDIRECTIONAL FLOW POINTING TO DMGG WINDS AND HAIL
POTENTIAL.

UPR LVL OCLN MOVG THRU GTLKS WL OPEN UP AND SCOOT THRU OVERNIGHT
FORCING THE MAIN FRONTAL DRAPE AND MUCH COLDER AIR INTO THE REGION.
THERMAL GRAD IS VERY TIGHT...SO TEMPS WL BCM MUCH COLDER BY MORNING.
TIGHT PRES GRAD WILL THROW BLUSTERY IN THE MIX. SHRA/TSRA WL LIKELY
CHANGE OVER TO SNOW...BUT THERE APPEARS TO BE A WKNG TREND TO SNOW
BEHIND SYS PER RGN RADAR MOSAICS. COLD MOIST AIR WL BE EHNANCED SOME
BY LK ONT SO STILL A GOOD BET FOR BROAD AREA OF LGT SNOW TO DVLP
BHND SYS AS IT POURS INTO THE TERRAIN. LTL TO NO ACCUMS THO AS QPFS
LIGHT. MDLS SHOW FRONT TO HANG UP E-W ON FRI ACRS CNTRL PA WITH
PLENTY OF LOW LVL MOIST AND CLDS TRAPPED BLO SUBS INVERSION...ESPLY
OVER SRN ZONES. WL KEEP M/C WITH SPORADIC FLURRIES. A WK S/WV ZIPS
ACRS NRN COUNTIES WITH SOME LIFT NOTED IN OMEGA FIELDS...BUT BEST
DRYING ALSO WORKS INTO NORTH COUNTRY AS HI PRES BUILDS IN. MAY BE A
FAIR AMT OF SHSN ACTIVITY IN THE MORNING BEFORE DYRING...SO WL KEEP
CHC SHSN.

LOOKS TO BE A BRIEF BREAK FROM PCPN WITH SOME MIDLVL RIDGING FRI
NITE...BUT LLVL MOIST FIELDS IN MDLS STILL LOOK VRY SATURATED. LOOKS
LIKE WE/LL BE IN THE DIRTY BCLN ZONE AND CLDS A GOOD BET. NEXT SYS
DIGGING THRU THE SRN PLAINS INTO THE TN VLY BY SAT MORNING WL BE A
MAIN PLAYER FOR LATTER PDS INTO THE END OF WKND. AVN SHOWS NEG
TILTING WITH GULF OPENING UP. THIS DEEPENING TREND WOULD LEAD ME TO
BLV LATER MDL RUNS WL TEND TO SLOW SYS DOWN AND BUILD THE DOWNSTREAM
RIDGE OVER US GOING INTO SATURDAY. AS A RESULT...WL TAILOR PCPN
CHANCES TO LATE AFTERNOON WITH LOW POPS NORTH AND LIKELY IN PA.

FAN/FWC GUID DOESN/T LOOK COLD "ENUF TONITE OR TOMORROW SO WL
UNDERCUT WHICH PREV FCST DOES ALRDY.

.BGM...SVR TSTM WATCH ALL NY ZONES TIL 2300Z.

BREWSTER

In the hours before

Special weather statement, Mar 9, 12:44 PM EST, 5 hours 17 minutes before
NYZ009-037-036-018-017-016-015-022-023-024-025-055-044-056-045-046-
057-062-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1244 PM EST THU MAR 09 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EST...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM EST FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
SCHUYLER NY...
CHEMUNG NY...
TOMPKINS NY...
TIOGA NY...
CORTLAND NY...
BROOME NY...
CHENANGO NY...
OTSEGO NY...
DELAWARE NY...
SULLIVAN NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EST.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:34 PM ESTSevere Thunderstorm WarningBGMPike41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.